Learn something new every day More Info... by email
Amoxicillin is in the same family as penicillin and is primarily used to treat bacterial infections such as urinary tract infections, ear infections, and on rare occasions, anthrax. While it is safe for most people to use, those who are allergic to penicillin or who have other allergies or asthma are more likely to form an allergy to amoxicillin. Many of the known side effects of amoxicillin are often confused with an allergy to the medicine, but they are usually not related. The main signs of an allergic reaction to amoxicillin include rashes; hives; swelling in the tongue, lips and face; and trouble breathing.
While anyone may form an allergy to amoxicillin, certain people are more prone than others. People with chronic hayfever, asthma and urticaria along with those allergic to penicillin are at an increased risk of having an allergic reaction. Doctors typically recommend for patients to disclose any allergies and sensitivities they have to evaluate likelihood of an allergy.
It is most common for an allergic reaction to amoxicillin to be confused with normal side effects of the drug. In fact, some doctors consider the side effects of the medication to be minor forms of an allergic reaction. These side effects include diarrhea, a low fever, nausea and chills. A skin rash is indicative of both a normal side effect and an allergic reaction, making it one of the less reliable indicators of an allergic reaction to amoxicillin. This is why many medical professionals recommend seeking professional assistance when a skin rash is spotted.
As with several other allergies, allergic reactions to this medication vary in severity, and the least severe reactions are typically the most common. Such reactions include a skin rash, itching and hives. More serious allergic reactions would include swelling, which may be in the hands or feet, but are usually around the throat, lips, face and tongue. Difficulty breathing may also occur. On rare occasions, anaphylactic shock may occur.
Allergic reactions are usually the same in adults and children. The timing of the allergic reaction varies greatly, making it more difficult to know if the reaction is truly a result of the drug. On some occasions, the reaction happens very quickly and is usually the most severe. Reactions that take several days to appear are usually less severe and easier to manage.
Treating a bad reaction to amoxicillin usually entails the person discontinuing the medication. In most cases, antihistamine or epinephrine is sufficient in settling the reaction. Due to the uncertain nature of an allergic reaction to amoxicillin, doctors usually recommend that anyone who suspects he or she is having an allergic reaction to seek medical help right away.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!